Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 54, NWS Jackson, MS

August 1, 2002Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 1, 2002, 12:29 PM CDT for Hinds County, Mississippi. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 12:29 PM CDT (17:29 UTC)
Expired
Aug 1, 2002, 2:00 PM CDT
In force
91 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 011802 CCA
FFWJAN
MSC049-011900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT THU AUG 1 2002

...CORRECTED TO ADD CODE TO HEADER...
 
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 200 PM CDT

* AT 1229 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST HINDS COUNTY. 
  2 TO 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST FEW HOURS. 

HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3206 9046 3240 9022 3240 9007 3226 9021
          3220 9018 3217 9025 3206 9024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:30 AM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 2:30 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT THU AUG 1 2002

MAIN FORECAST PROBLEM THIS PERIOD WILL AGAIN BE THE TIMING AND
COVERAGE OF CONVECTION OVER THE CWFA.

TODAYS CHALLENGE WILL BE A SOUTHWARD MOVING SHORTWAVE CURRENTLY OVER
ARKANSAS. THIS FEATURE WILL MOVE SOUTH AROUND THE PERIPHERY OF THE
UPPER HIGH DURING THE MAX HEATING HOURS OF THE DAY. FEATURE COULD
BARELY BE PICKED OUT ON THE WATER VAPOR LOOP...BUT PROBABLY
ASSOCIATED WITH THAT QUICK FLARE UP OF THUNDER OVER EXTREME NORTHERN
ARKANSAS A FEW HOURS EARLIER. ETA HAS THIS FEATURE PRETTY WELL
HANDLED SO WILL LEAN TOWARDS ITS SOLUTION ESPECIALLY IN THE SHORT
TERM. ETA HAS THIS FEATURE OVER THE NORTHERN THIRD OF THE CWFA
BETWEEN 12 AND 18Z IN THE BASE OF THE 500MB TROUGH SINKING
SOUTHWARD. THE ASSOCIATED TROUGH AND ENERGY SHOULD BE ALONG THE
COAST SOMETIME AFTER 00Z AND HANG OUT THERE UNTIL EARLY FRIDAY WHEN
THE NOSE OF THE 500MB RIDGE BEGINS EDGING EASTWARD.

500MB RIDGE NEVER REALLY GETS A GOOD FOOTHOLD ON THE SOUTHERN HALF
OF THE CWFA AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CURRENTLY
NEAR SAVANNAH MEANDERS EASTWARD AROUND THE PERIPHERY OF THE RIDGE.
MODELS DO INDICATE SOME DRYING IN THE NORTHERN CWFA WITH PW VALUES
DECREASING BELOW 2 INCHES BY EARLY TONIGHT. IN THE SOUTH...SHOULD
SEE MORE ACTION AS THIS AREA STAYS IN THE DISTURBED EASTERLY FLOW AT
LEAST UNTIL THE EARLY PART OF NEXT WEEK. THE ONLY CAVEAT TO
THIS...IS THE WESTERLY MOVING INVERTED TROUGH AND LOW OFF THE
ATLANTIC COAST. THE AVN MOVES THE ASSOCIATED SURFACE LOW WEST OVER
THE NORTHERN GULF OF MEXICO THROUGH 120 HOURS...BUT ON
SATURDAY...THE CWFA IS ON THE WEST SIDE OF THIS FEATURE...WHICH
SHOULD HELP LIMIT MOISTURE AVAILABILITY FOR THE SOUTHERN HALF OF THE
CWFA. BY LATE SUNDAY...THE CWFA SHOULD BE ON THE EAST SIDE OF THE
LOW...AND THE AVN IS INDICATED A RISE IN THE PWS TO OVER 2 INCHES
AGAIN ESPECIALLY OVER AREAS ALONG AND SOUTH OF THE 20 CORRIDOR.  BY
MONDAY...THE UPPER RIDGE BEGINS BUILDING SOUTHWARD AS THE UPPER LOW
IS WEST OF THE CWFA.

OVERALL...NOT A WHOLE LOT OF CHANGES ARE PLANNED TO THE ONGOING
FORECAST PACKAGE. WILL PLAN POPS TODAY ACCORDING TO THE ETAS
PLACEMENT OF THE APPROACHING SHORTWAVE. THE GUIDANCE SEEMS TO
REFLECT THIS TREND WELL...AND WILL NOT STRAY TOO FAR. OTHERWISE...NO
OTHER MAJOR CHANGES ARE PLANNED. WILL TWEAK POPS UP SLIGHTLY IN THE
EXTENDED CENTRAL ZONES FOR SUNDAY INTO MONDAY.

PRELIM NUMBERS...
JAN 91/72/95/72/96 63322
MEI 90/71/95/72/95 63322

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32 (GOOD LUCK 10 MIA)

In the hours before

Special weather statement, Aug 1, 7:30 AM CDT, 4 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
730 AM CDT THU AUG 01 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA TODAY. THROUGH THE FIRST HALF OF
TODAY...THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY
MOVE TO THE SOUTH ACROSS PORTIONS OF MISSISSIPPI. LATER THIS
AFTERNOON...AS SURFACE TEMPERATURES RISE TO AROUND 90
DEGREES...ISOLATED SEVERE STORMS WILL BE POSSIBLE...GENERALLY
ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING...FREQUENT
LIGHTNING...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL. THE
STRONGEST ACTIVITY WILL GENERALLY OCCUR BETWEEN 1 AND 7 PM...WITH
ALL OF THE STORM ACTIVITY DIMINISHING BY 9 PM.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON...GENERALLY FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI.

...FLOODING...
LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE...MAINLY
UNTIL 11 AM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
MISSISSIPPI. THIS HEAVY RAINFALL WILL BE POSSIBLE AS
THUNDERSTORMS REDEVELOP BACK TO THE NORTH AND MOVE SOUTH OVER
LOCATIONS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL.
THROUGH 11 AM...AREAS EAST OF INTERSTATE 55...AND WEST OF A LINE
FROM BRANDON TO PRENTISS TO COLUMBIA...WILL POSSIBLY RECEIVE AN
ADDITIONAL 1 TO 2 INCHES OF RAIN.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 1, 10:27 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 AM CDT THU AUG 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    LAKE PROVIDENCE           LA   WIND DAMAGE
07/31/02   EAST CARROLL                   ROOF DAMAGED TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY COOP OBSERVER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:05 AM CDTFlash Flood WarningJANRankin, Simpson3 hr
Aug 1, 7:41 AM CDTFlash Flood WarningJANLawrence3 hr
Aug 1, 8:05 AM CDTFlash Flood WarningJANCopiah3 hr
Aug 1, 1:02 PM CDTFlash Flood WarningJANHinds58 min

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.